Journal of the Mathematical Society of Japan

Geometric intersection of curves on punctured disks


Full-text: Open access


We give a recipe to compute the geometric intersection number of an integral lamination with a particular type of integral lamination on an $n$-times punctured disk. This provides a way to find the geometric intersection number of two arbitrary integral laminations when combined with an algorithm of Dynnikov and Wiest.

Article information

J. Math. Soc. Japan, Volume 65, Number 4 (2013), 1153-1168.

First available in Project Euclid: 24 October 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57N16: Geometric structures on manifolds [See also 57M50]
Secondary: 57N37: Isotopy and pseudo-isotopy 57N05: Topology of $E^2$ , 2-manifolds

geometric intersection Dynnikov coordinates


YURTTAŞ, S. Öykü. Geometric intersection of curves on punctured disks. J. Math. Soc. Japan 65 (2013), no. 4, 1153--1168. doi:10.2969/jmsj/06541153.

Export citation


  • E. Artin, Theorie der Zöpfe, Abh. Math. Sem. Univ. Hamburg, 4 (1925), 47–72.
  • E. Artin, Theory of braids, Ann. of Math. (2), 48 (1947), 101–126.
  • P. Dehornoy, Efficient solutions to braid isotopy problem..
  • P. Dehornoy, I. Dynnikov, D. Rolfsen and B. Wiest, Why Are Braids Orderable?, Panor. Syntheses, 14, Soc. Math. France, Paris, 2002.
  • I. A. Dynnikov, On a Yang-Baxter mapping and the Dehornoy ordering, Uspekhi Mat. Nauk, 57 (2002), 151–152.
  • I. Dynnikov and B. Wiest, On the complexity of braids, J. Eur. Math. Soc. (JEMS), 9 (2007), 801–840.
  • M. D. Finn and J.-L. Thiffeault, Topological entropy of braids on the torus, SIAM J. Appl. Dyn. Syst., 6 (2007), 79–98 (electronic).
  • T. Hall and S. Ö. Yurttaş, On the topological entropy of families of braids, Topology Appl., 156 (2009), 1554–1564.
  • J.-O. Moussafir, On computing the entropy of braids, Funct. Anal. Other Math., 1 (2006), 37–46.
  • R. C. Penner and J. L. Harer, Combinatorics of Train Tracks, Ann. of Math. Stud., 125, Princeton University Press, Princeton, NJ, 1992.